Drug treatment of depressionBMJ 1998; 316 doi: https://doi.org/10.1136/bmj.316.7127.307c (Published 24 January 1998) Cite this as: BMJ 1998;316:307
Citalopram in overdose may result in serious morbidity and death
- Andrew Power, Assistant medical prescribing advisera
- a Prescribing Adviser's Department, Royal Infirmary, Glasgow G4 0SF
- b University of Cambridge Clinical School, Addenbrooke's Hospital, Cambridge CB2 2QQ
Editor—When talking about selective serotonin reuptake inhibitors in his comprehensive review of depressive illness, Hale states that “All seem safe in overdose.”1 Fresh evidence suggests that this may not be so.
The most recently introduced, and most selective, selective serotonin reuptake inhibitor—citalopram—is associated with electrocardiographic changes and generalised seizures in overdose.2 These abnormalities include widened QRS complexes at doses above 600 mg (15-30 times the usual therapeutic dose). All patients reported on were treated with gastric lavage or given activated charcoal and survived with supportive treatment. An electrocardiography database exists for more than 1700 patients taking therapeutic doses …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial